Alert archive / Kentucky / Special Weather Statements in 2016

Special Weather Statement, NWS Charleston, WV

August 4, 2016Lawrence County, Kentucky

NWS Charleston, WV issued this special weather statement at Aug 4, 2016, 6:23 PM EDT for Lawrence County, Kentucky. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2016, 6:23 PM EDT (22:23 UTC)
Expired
Aug 4, 2016, 7:00 PM EDT
In force
37 min
Issued by
NWS Charleston, WV

County Lawrence County, KY

The radar

The Jackson,KY radar (KJKL), 69 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.4 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2016-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 377 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2016-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
377 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

064 
WWUS81 KRLX 042223
SPSRLX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
623 PM EDT THU AUG 4 2016

KYZ105-042300-
LAWRENCE-
623 PM EDT THU AUG 4 2016

...A LINE OF THUNDERSTORMS WILL AFFECT LAWRENCE COUNTY...

AT 620 PM EDT...RADAR INDICATED THUNDERSTORMS WERE LOCATED ALONG A
LINE EXTENDING FROM LOUISA TO NEAR BLAINE TO JEPTHA. MOVEMENT WAS
NORTHWEST AT 5 TO 10 MPH.  A BRIEF PERIOD OF TORRENTIAL RAINFALL
ASSOCIATED WITH THIS LINE COULD DROP A QUICK INCH TO AN INCH AND A
HALF OF RAIN...WHICH MAY CAUSE LOCALIZED MINOR FLOODING.  

LOCATIONS IMPACTED INCLUDE...
LOUISA...BLAINE...YATESVILLE LAKE STATE PARK...FORT GAY...MARTHA...
GALLUP...FALLSBURG AND HOUCKVILLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3800 8302 3804 8300 3805 8296 3809 8293
      3811 8289 3814 8291 3816 8285 3822 8260
      3817 8261 3817 8264 3814 8264 3811 8259
      3809 8259 3807 8255 3803 8252 3795 8281
      3800 8294 3800 8296 3796 8299 3797 8302
TIME...MOT...LOC 2220Z 147DEG 8KT 3808 8260 3804 8279 3794 8307 

$$

KISTNER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 4, 3:41 PM EDT, 2 hours 42 minutes earlier.

Area forecast discussion, Aug 4, 3:41 PM EDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
341 PM EDT THU AUG 4 2016

.SYNOPSIS...
Isolated to scattered showers and thunderstorms into Friday as
upper shortwave trough pushes east. A cold front crosses late
Friday night into Saturday. High pressure Sunday.

&&

.NEAR TERM /THROUGH FRIDAY/...
No significant changes were necessary to the previous short term
forecast. Upper shortwave trough pushing east into the Mid
Atlantic region will create sct showers and isold thunderstorms
this afternoon...mainly across the western half of the CWA this
afternoon...before some waning in activity late tonight...and
refiring again on Friday as it continues to push east across the
region. Overall...flow still pretty light...and this combined with
the high moisture content of the air...will continue to see slow
moving storms with heavy rainfall. Friday...more sct convection is
anticipated...and will need to be vigilant for water
issues...particularly across the south and east. The southern coal
fields and southwest Virginia are highlighted in a mrgl risk for
excessive rainfall for Friday.

Tonight...as with last night...not expecting widespread fog
development as there may still be a little puff of wind here and
there...however...will continue to see lower ceilings along the
mountains in the southeasterly flow.

A cold front will approach...but still be well to the west of the
CWA at the end of the near term period...with increasing chances
for precipitation across the west late in the period/into the
short term period.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
A cold front will push through late Friday night into Saturday.
Models showing upper level subsidence due to the location of the jet
stream...so not sure the front can generate a lot of precipitation
during the nighttime hours. Will continue with likely pops Saturday
afternoon along and south of the front due to daytime heating. High
temperatures on Saturday are especially tricky due to precipitation
and frontal clouds.

A high pressure system then builds in for Sunday...providing dry
weather throughout the region.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Used a mix of Euro and GFS operational models for Monday. Gradually
shifted to a blend of Euro and the ECENS mean. This would have high
pressure over the region for Monday. Moisture then begins to creep
back northward by Tuesday with deeper moisture arriving on southerly
flow and warm front for Wednesday. Warm front moves northward by
Thursday, putting us in the warm sector.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Isolated to scattered showers and thunderstorms through late this
evening...creating brief mvfr/ifr conditions and brief gusty winds
in the upper teen to lower 20 kt range. Bulk of activity will die
off after 00Z...with patchy mvfr fog developing...particularly in
favored valleys. In addition...expecting mvfr cigs to develop
across the higher terrain again generally after 04Z... in the
southeasterly flow...particularly at sites such as kbkw.

Convection will refire again on Friday particularly after
15Z...and will be more sct in nature than today. Expecting brief
heavy downpours...and mvfr/ifr conditions in vcnty of storms.

CONFIDENCE AND ALTERNATE SCENARIOS...

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and development of convection tonight
may vary from forecast. Fog tonight will depend somewhat on
evening rain and lingering clouds.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  M    M    M    M    M    M    M    M    M    M    M    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H
   H

AFTER 18Z FRIDAY... Showers and thunderstorms through Saturday
evening could bring brief periods of IFR.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RPY/SL
NEAR TERM...SL
SHORT TERM...RPY
LONG TERM...RPY/99
AVIATION...SL/DTC
Hazardous weather outlook, Aug 4, 1:57 PM EDT, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
157 PM EDT THU AUG 4 2016

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-051800-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
157 PM EDT THU AUG 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SLOW MOVING THUNDERSTORMS WITH HEAVY DOWNPOURS COULD CREATE
LOCALIZED FLOODING ISSUES THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SLOW MOVING THUNDERSTORMS WITH HEAVY DOWNPOURS COULD CREATE
LOCALIZED FLOODING ISSUES THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 4, 4:26 PM EDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
426 PM EDT THU AUG 4 2016

OHZ076-042045-
WASHINGTON-
426 PM EDT THU AUG 4 2016

A NEARLY STATIONARY SHOWER WEST OF NEWPORT...WEST VIRGINIA HAS
ALREADY DROPPED AN INCH OF RAIN OVER THE PAST 45 MINUTES AND COULD
DROP UP TO ANOTHER HALF INCH TO AN INCH OF RAIN OVER THE NEXT HALF
HOUR. LOCALIZED TORRENTIAL RAINFALL AND POSSIBLY MINOR FLOODING
IS POSSIBLE.

LAT...LON 3939 8125 3941 8135 3951 8130 3949 8120
TIME...MOT...LOC 2020Z 200DEG 3KT 3944 8130

KISTNER
Special weather statement, Aug 4, 6:23 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
623 PM EDT THU AUG 4 2016

KYZ105-042300-
LAWRENCE-
623 PM EDT THU AUG 4 2016

...A LINE OF THUNDERSTORMS WILL AFFECT LAWRENCE COUNTY...

AT 620 PM EDT...RADAR INDICATED THUNDERSTORMS WERE LOCATED ALONG A
LINE EXTENDING FROM LOUISA TO NEAR BLAINE TO JEPTHA. MOVEMENT WAS
NORTHWEST AT 5 TO 10 MPH.  A BRIEF PERIOD OF TORRENTIAL RAINFALL
ASSOCIATED WITH THIS LINE COULD DROP A QUICK INCH TO AN INCH AND A
HALF OF RAIN...WHICH MAY CAUSE LOCALIZED MINOR FLOODING.

LOCATIONS IMPACTED INCLUDE...
LOUISA...BLAINE...YATESVILLE LAKE STATE PARK...FORT GAY...MARTHA...
GALLUP...FALLSBURG AND HOUCKVILLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3800 8302 3804 8300 3805 8296 3809 8293
      3811 8289 3814 8291 3816 8285 3822 8260
      3817 8261 3817 8264 3814 8264 3811 8259
      3809 8259 3807 8255 3803 8252 3795 8281
      3800 8294 3800 8296 3796 8299 3797 8302
TIME...MOT...LOC 2220Z 147DEG 8KT 3808 8260 3804 8279 3794 8307

KISTNER

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 4:26 PM EDTSpecial Weather StatementRLXPleasants19 min

Nearby

Special Weather Statements in Kentucky, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.